Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 10, NWS Topeka, KS

April 25, 20086 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 25, 2008, 3:43 AM CDT for 6 counties in Kansas. It took effect at Apr 25, 2008, 5:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2008, 3:43 AM CDT (08:43 UTC)
In effect from
Apr 25, 2008, 5:00 AM CDT
Expired
Apr 25, 2008, 10:05 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 250843
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT FRI APR 25 2008

...WIND ADVISORY FOR MUCH OF NORTH CENTRAL KANSAS UNTIL NOON TODAY...

.STRONG WINDS WILL DEVELOP IN THE WAKE OF A COLD FRONT THIS
MORNING ACROSS MUCH OF NORTH CENTRAL KANSAS. A LOW PRESSURE AREA
WILL MOVE NORTHEAST FROM KANSAS INTO IOWA THIS MORNING WITH THE
WINDS DECREASING THIS AFTERNOON.

KSZ008-009-020-021-034-035-251700-
/O.NEW.KTOP.WI.Y.0010.080425T1000Z-080425T1700Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
343 AM CDT FRI APR 25 2008

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CDT TODAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED
THIS MORNING. THE WINDS WILL DECREASE DURING THE AFTERNOON HOURS
AS A STRONG LOW PRESSURE AREA MOVES RAPIDLY NORTHEAST.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$
1 follow-up statement
000 
WWUS73 KTOP 251505
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1005 AM CDT FRI APR 25 2008

KSZ008-009-020-021-034-035-251615-
/O.CAN.KTOP.WI.Y.0010.000000T0000Z-080425T1700Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
1005 AM CDT FRI APR 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELED THE WIND
ADVISORY. 

NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED TO CONTINUE THROUGH
THE AFTERNOON OVER THE AREA...BUT WIND ADVISORY CRITERIA OF
SUSTAINED WIND SPEEDS OF 30 MPH ARE NO LONGER EXPECTED. THUS THE
WIND ADVISORY HAS BEEN CANCELED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:35 PM CDT, 12 hours 8 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT THU APR 24 2008

.DISCUSSION...

MAIN FORECAST CONCERN FOR TONIGHT IS SEVERE WEATHER. EARLY AFTN
WATER VAPOR IMAGERY INDCS NEXT UPSTRM SHRTWV IS NOW MOVING THROUGH
CO AND IS PROGGED TO EMERGE OUT ONTO THE WESTERN HIGH PLAINS THIS
EVNG. 18Z SOUNDING FM KTOP INDCS A SIG INCREASE IN THE EML
TMPS...BUT ALSO A SIG INCREASE IN H825/850 MB MOISTURE. THUS THE
SOUNDING IS NOT STRONGLY CAPPED...BUT WITH A LACK OF LO LVL FORCING
AND LARGE-SCALE FORCING FOR SUBSIDENCE ALOFT...THE CAP IS EXPECTED
TO HOLD THRU THE EVENING. THUS MAINTAINED A SCHC POP IN THE FAR WEST
THIS EVNG AND THEN SPREAD LIKELY POPS AFTER MIDNIGHT ALONG THE KS
NEB BORDER WITH LO CHC POPS SOUTH OF INTERSTATE 70. CURRENT THINKING
IS STILL THAT THUNDERSTORMS WILL DEVELOP OVER THE TRI STATE REGION
OF SW NEB LATE THIS AFTN. SHEAR AND INSTABILITY SHLD ALLOW FOR
STORMS TO KEEP GOING THROUGH THE EVNG AS THEY MOV EWD. DEVELOPMENT
SHLD BE UPSCALE INTO A FORWARD PROPAGATING MCS AND ENTER OUR NW CWA
AT OR AFTER 9 PM. THUS SOME SEVERE WEATHER ACRS THE NORTH TONIGHT
STILL LOOKS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT. WL CONT WITH THE SVR WORDING IN THE NRN CWA WITH THIS
THINKING IN MIND. INCREASED GOING LOWS FOR TONIGHT OVER CNTRL AND
SOUTHERN CWA WHERE STG SRLY FLOW SHLD CONT THRU THE NIGHT KEEPING
TMPS UP.

SFC CDFNT SHLD BE MOVING THRU THE ERN CWA ARND 12Z FRI AND CLEAR THE
CWA AROUND 18Z. WL CONT WITH A MENTION OF TSRA IN THE MRNG ERN
CWA...BUT SHLD SEE A DRIER AFTN WITH MOISTURE AND INSTABILITY
GETTING PUSHED EWD. GOOD MIXING EXPECTED TOMORROW BEHIND THE FNT
TOMORROW WITH MOST LOCATIONS MIXING TO AT LEAST H85. DECENT CAA
BEHIND THE FNT WILL OFF-SET SOME OF GOOD MIXING...BUT DID INCREASE
GOING HIGHS OVER THE SRN CWA. BOUSTEAD

AS MAIN UPPER LEVEL TROUGH LIFTS OUT ACROSS THE UPPER MS VALLEY AND
WINDS BECOME LIGHTER WITH HIGH PRESSURE AND DRY AIR IN
PLACE...EXPECT AN UNSEASONABLY COOL NIGHT WITH LOWS IN THE UPPER 30S
COMMON. ANOTHER NORTHWEST FLOW WAVE WILL DIG SOUTHEAST ACROSS THE
CENTRAL PLAINS ON SATURDAY AND PROVIDE ANOTHER CHANCE FOR SHOWERS
AND ISOLATED THUNDERSTORMS. WITH A COOL START AND AN INCREASE IN
CLOUDS THROUGH THE DAY...HIGHS MAY BE LIMITE SOMEWHAT...ESPECIALLY
WITH ANY PRECIP THAT DEVELOPS. HAVE THEREFORE LOWERED HIGHS INTO THE
LOWER 60S ALONG AND NORTH OF I 70 AND INCREASED POPS IN THE
AFTERNOON NORTHWEST AREAS.

MODELS ARE QUICKER WITH THE SPEED OF THIS WAVE AND IT EXITS THE CWA
EARLY SUNDAY. AS A RESULT TRIMMED POPS SUNDAY TO ONLY THE SOUTHEAST
CWA IN THE MORNING. ALSO LOWERED HIGHS SLIGHTLY AS WELL WITH CAA
ARRIVING EARLIER IN THE DAY. OTHERWISE A COUPLE MORE UNSEASONABLY
COOL NIGHTS IN STORE ACROSS THE CWA SATURDAY NIGHT AND SUNDAY NIGHTS
IN NORTHWEST FLOW AND SFC HIGH PRESSURE BUILDING IN ACROSS THE AREA.

VEERING UPPER LEVEL FLOW AND LEESIDE CYCLOGENESIS WILL DEVELOP BY
TUESDAY INTO WEDNESDAY AND ALLOW FOR TEMPS TUESDAY INTO WEDNESDAY TO
WARM BACK INTO THE UPPER 60S TO LOWER 70S. IT WILL ALSO HELP TO
INCREASE THE CHANCES FOR SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND
NORTH OF A WARM FRONT NEAR THE AREAS LATE WEDNESDAY INTO THURSDAY.
BOTH ECMWF AND GFS ARE SIMILAR WITH THIS SCENARIO. HAVE THEREFORE
ADDED POPS INTO THURSDAY.  63

&&

.AVIATION...

MVFR CONDS EXPECTED TO GENERALLY CONT THRU THE NIGHT. AS MIXING
CONTS THIS AFTN MAY SEE SOME VFR CONDS FOR A TIME THIS EVNG
ESPECIALLY FOR THE MHK TAF SITE...BUT AS LO LVL JET ONCE AGAIN
DEVELOPS TONIGHT WLD EXPECT MVFR CONDS TO SET BACK IN AFTER 06Z
TONIGHT. CONSIDERED PUTTING IN SOME NON CONVECTIVE LO LVL WIND SHEAR
TONIGHT WITH THE LO LVL JET...BUT EVEN AFTER WINDS DIMINISH A LITTLE
THIS EVNG...SHLD SEE THE GUSTS ONCE AGAIN PICK UP AFTER MIDNIGHT.
DECIDED NOT TO INCLUDE ANY MENTION OF THUNDER IN ANY OF THE TAFS
SITES AS BEST COVERAGE IS EXPECTED TO BE NORTH OF THE
TERMINALS...BUT THIS WL HAVE TO BE MONITORED THRU LATE EVNG. VFR
CONDS ARE THEN EXPECTED TO DEVELOP THRU THE DAY ON FRI AS FNT MOVS
TO THE EAST. BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 8:19 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT THU APR 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-260130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
819 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL FORECAST TO FORM INTO A CLUSTER AND MOVE
EAST ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THESE STORMS
WILL LIKELY NOT AFFECT NORTH CENTRAL KANSAS UNTIL AROUND
MIDNIGHT...THEN MOVING ACROSS NORTHEAST KANSAS THROUGH THE EARLY
MORNING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. THE MOST LIKELY AREA FOR THESE
STORMS TO OCCUR WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE EXITING NORTHEAST KANSAS DURING THE MORNING
THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS SATURDAY AFTERNOON AND EARLY
SUNDAY MORNING WHICH WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY STILL BE NEEDED AFTER MIDNIGHT FOR AREAS NORTH OF
INTERSTATE 70 AS THUNDERSTORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

WOLTERS

In the hours before

Special weather statement, Apr 25, 2:24 AM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
224 AM CDT FRI APR 25 2008

KSZ008-009-020-021-250745-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
224 AM CDT FRI APR 25 2008

THROUGH 245 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 38 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE...
VINING...CLIFTON...PALMER AND LINN.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 2:54 AM CDT, 49 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
254 AM CDT FRI APR 25 2008

KSZ011-012-250845-
BROWN-NEMAHA-
254 AM CDT FRI APR 25 2008

THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HAMLIN...RESERVE...
HIAWATHA...IOWA SAC AND FOX RESERVATION AND ROBINSON.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 25, 2:55 AM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
255 AM CDT FRI APR 25 2008

KSZ009-021-022-250830-
CLAY-RILEY-WASHINGTON-
255 AM CDT FRI APR 25 2008

THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 42 MPH ACROSS
PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LINN...GREENLEAF AND
BARNES.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7 AM.
Special weather statement, Apr 25, 2:58 AM CDT, 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
258 AM CDT FRI APR 25 2008

KSZ010-250830-
MARSHALL-
258 AM CDT FRI APR 25 2008

THROUGH 330 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 38 MPH
ACROSS MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS
UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE LILLIS...SUMMERFIELD...VERMILLION AND AXTELL.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Apr 25, 3:11 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             6 S PALMER              39.55N 97.14W
04/25/2008  E1.00 INCH       CLAY               KS   TRAINED SPOTTER

&&

WOLTERS
Special weather statement, Apr 25, 3:28 AM CDT, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
328 AM CDT FRI APR 25 2008

KSZ010>012-250930-
BROWN-MARSHALL-NEMAHA-
328 AM CDT FRI APR 25 2008

THROUGH 430 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF NEMAHA COUNTY...AND WESTERN BROWN COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SENECA...BERN...ONEIDA...WOODLAWN...SABETHA...FAIRVIEW...MORRILL...
POWHATTAN...HAMLIN...RESERVE AND HIAWATHA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:51 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington39 min
Apr 24, 11:20 PM CDTSevere Thunderstorm WarningTOPWashington55 min
Apr 24, 11:45 PM CDTSevere Thunderstorm WarningTOPRepublic60 min
Apr 25, 12:15 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington24 min
Apr 25, 12:26 AM CDTSevere Thunderstorm WarningTOPCloud49 min
Apr 25, 12:41 AM CDTTornado WarningTOPCloud, Republic49 min
Apr 25, 12:46 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington59 min
Apr 25, 1:18 AM CDTFlash Flood WarningTOPRepublic, Washington3 hr
Apr 25, 1:30 AM CDTTornado WarningTOPCloud, Republic, Washington30 min
Apr 25, 3:50 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha40 min
Apr 25, 3:02 PM CDTRiver Flood WarningTOPMarshall36 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.